Kansas, 2018

Flash Flood and Flood in Kansas, July 16, 2018

July 16, 2018 · NWS DDC · 2 events in 1 county or zone

Isolated flooding occurred from heavy rainfall in the Emmeram area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated flooding occurred from heavy rainfall in the Emmeram area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 4:00 AM CST, 25 minutes earlier.

Area forecast discussion, Jul 16, 4:00 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 AM CDT Mon Jul 16 2018

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 1200 AM CDT Mon Jul 16 2018

Much like last night, remaining isolated convection continues to
sputter along as of midnight, and wouldn't be surprised to see
isolated activity again persist through sunrise. A very moist
boundary layer and light easterly surface winds persist, so some
local reductions in visibility from haze/mist/patchy fog are
possible through sunrise Monday.

More scattered thunderstorms are expected on Monday. 00z NAM
forecasts strong instability (CAPE of 3000-3500 J/kg, lifted
indices to -8C) across much of the CWA by midday. With boundaries
acting as a focus, a very moist and unstable profile, and little
if any capping inversion, expect scattered thunderstorms to
develop easily by early Monday afternoon. Showers and
thunderstorms will subsequently meander around and interact with
their own outflow boundaries and each other into the evening,
much like we've seen over the previous days. Mid level steering
flow increases a touch through today (500 mb winds increase to
7-10 kts from the NW) so activity will show a more discernable
drift toward the SE across SW KS. Still, storms will move slowly,
and precipitable water will remain high (1.7-1.8 inches) so
locally very heavy rainfall is expected. Primary hazards will be
localized flooding, frequent lightning and perhaps some local wet
microbursts, with wind gusts of 50-55 mph. Otherwise, weak shear
will again prevent organized severe weather. Kept pops in the
scattered category (30-40%) for all zones; in other words, some
locations will see heavy rain and others will remain dry - typical
of summer. With the expected early onset of convective
redevelopment and resultant cloud cover, expect temperatures to
cool back several degrees today, with many locations holding
within a few degrees of 90.

At least scattered thunderstorms will continue tonight. 00z GFS
latches onto a couple subtle shortwaves that arrive embedded in
the weak NWly flow aloft by this evening, generating widespread
showers and thunderstorms across the SW 1/2 of the CWA through
this evening. Synoptic pattern appears at least somewhat favorable
for MCS development tonight, best supported by the 00z GFS,
although ECMWF suggests this to take place further north in
Nebraska. Otherwise, cloud cover and a moist boundary layer will
again hold temperatures near 70 through Tuesday morning, with rain
chances continuing.

.LONG TERM...(Tuesday through Sunday)
Issued at 145 AM CDT Mon Jul 16 2018

Convective potential will persist Tuesday and Tuesday night,
followed by dry weather and hotter afternoons for the remainder of
the week.

00z ECMWF shows upper anticyclone well to our west Tuesday
afternoon, centered over California and Nevada, with NW flow
aloft continuing over SW KS. NAM/GFS both increase NWly midlevel
steering flow at 500 mb to near 20 kts Tuesday, so any convection
that develops will move much more decidedly southeastward. As such,
deep layer shear will increase some, leading to somewhat better
storm organization. SPC's 5% marginal probabilities (primarily for
convective wind) look plausible especially for any thunderstorm
complex cold pool maintenance, but models are in disarray regarding
QPF/convective placement. Have noted that 00z MEX pop guidance is
very high (80-90% at Dodge City), but other models focus their
convective signals at various times and locations. Certainly,
instability and the NW flow support convection, some of it
strong/organized, but pending better model agreement, pop grids were
left in the chance/scattered category. The heat will continue to be
held back Tuesday, with afternoon temperatures ranging from the
upper 80s to lower 90s.

Upper anticyclone over Nevada on Wednesday will migrate SE, to
Utah on Thursday, to West Texas Friday and Saturday. This synoptic
evolution will end rain opportunities in SW KS, and send afternoon
temperatures upward. Some triple digit high temperatures are
expected as soon as Thursday, as 850 mb temps surpass 30C south
and west of Dodge City.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 500 AM CDT Mon Jul 16 2018

Strong convection will continue near HYS through sunrise.
With a moist boundary layer near saturation, areas of reduced
visibility in BR/HZ/FG are possible across SW KS through sunrise.
NAM forecasts strong instability by 18z Mon, after which time
scattered thunderstorms will redevelop easily. Much like previous
days, coverage will be scattered, and have little confidence on
direct impacts at any terminal. Opted for VCTS/CB mention in all
TAFs for now. Storms will move slowly and produce locally heavy
rain and local MVFR/IFR cigs/vis. Storms will have a more
discernable drift toward the SE this afternoon. Outside of
convection, winds will remain light and maintain an easterly
component. Scattered convection is expected to continue tonight
and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  70  92  69 /  40  30  30  20
GCK  88  68  92  68 /  30  30  20  20
EHA  92  68  95  69 /  40  40  20  20
LBL  95  69  95  70 /  50  30  20  20
HYS  87  70  87  68 /  30  40  40  40
P28  91  73  93  71 /  40  40  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 16, 1:44 AM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
244 AM CDT Mon Jul 16 2018

KSZ030-031-043>046-061>066-074>081-084>090-170745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
244 AM CDT Mon Jul 16 2018 /144 AM MDT Mon Jul 16 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will continue today and tonight. Storms
will again move slowly, producing locally very heavy rainfall and
potentially localized flooding. Frequent dangerous lightning will
be a hazard to outdoor activities. The strongest storms will
produce strong outflow winds of 50 to 55 mph. Widespread severe
weather is not expected.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms will continue Tuesday and Tuesday night.
Locally heavy rainfall will continue, along with an increased risk
of strong/damaging outflow winds up to 60 mph.

Dry weather is expected beginning Wednesday, along with hotter
afternoon temperatures. Triple digit heat is expected south and
west of Dodge City Thursday afternoon.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm wind: Limited risk

* Wednesday
  - Excessive heat: Limited risk

* Thursday
  - Excessive heat: Elevated risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 10:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Ellis

When
July 16, 4:25 AM CST to 10:25 AM CST
Where
Ellis County, 2.77 mi WSW of Emmeram to 2.69 mi WSW of Emmeram
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.960, -99.180

Water was over the road.

Flood, Ellis

When
July 16, 5:50 AM CST to 10:50 AM CST
Where
Ellis County, 2.77 mi ENE of Catharine to 2.64 mi SW of Emmeram
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.940, -99.170

Water was washing over several roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776257, 776258.